Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 57, NWS St. Louis, MO

May 3, 2010Calhoun County, Madison County, Illinois; Saint Charles County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 3, 2010, 4:50 PM CDT for Calhoun County, Madison County, Illinois; Saint Charles County, Saint Louis County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2010, 4:50 PM CDT (21:50 UTC)
Expired
May 3, 2010, 5:15 PM CDT
In force
25 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, IL, Madison County, IL, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 36 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 1:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS53 KLSX 032150
SVRLSX
ILC013-119-MOC183-189-032215-
/O.NEW.KLSX.SV.W.0057.100503T2150Z-100503T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
450 PM CDT MON MAY 3 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ILLINOIS...
  WEST CENTRAL MADISON COUNTY IN SOUTHWEST ILLINOIS...
  NORTHEASTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI...
  NORTHEASTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 515 PM CDT

* AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF GRAFTON...OR 12 MILES NORTHEAST OF ST. PAUL...AND MOVING
  EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALTON...BLACK JACK...SPANISH LAKE...ORCHARD FARMS...PORTAGE DES
  SIOUX AND WEST ALTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3877 9011 3881 9047 3898 9066 3906 9060
      3903 9057 3900 9058 3896 9053 3896 9052
      3896 9040 3892 9031 3893 9028 3896 9027
      3895 9014
TIME...MOT...LOC 2150Z 276DEG 33KT 3896 9054
WIND...HAIL 60MPH 1.00IN

$$

MILLER
1 follow-up statement
013 
WWUS53 KLSX 032204
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
504 PM CDT MON MAY 3 2010

ILC013-032215-
/O.CAN.KLSX.SV.W.0057.000000T0000Z-100503T2215Z/
CALHOUN IL-
504 PM CDT MON MAY 3 2010

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3883 9014 3886 9049 3895 9049 3896 9047
      3896 9041 3892 9032 3893 9028 3896 9027
      3895 9014 3889 9013
TIME...MOT...LOC 2205Z 276DEG 33KT 3895 9036

$$

ILC119-MOC183-189-032215-
/O.CON.KLSX.SV.W.0057.000000T0000Z-100503T2215Z/
MADISON IL-ST. LOUIS MO-ST. CHARLES MO-
504 PM CDT MON MAY 3 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
ST. CHARLES...EXTREME NORTHEASTERN ST. LOUIS AND NORTHWESTERN MADISON
COUNTIES UNTIL 515 PM CDT...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GRAFTON...OR 12 MILES NORTHWEST OF FLORISSANT...MOVING EAST AT 40
MPH.

LOCATIONS IMPACTED INCLUDE...
  ALTON...PORTAGE DES SIOUX AND WEST ALTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3883 9014 3886 9049 3895 9049 3896 9047
      3896 9041 3892 9032 3893 9028 3896 9027
      3895 9014 3889 9013
TIME...MOT...LOC 2205Z 276DEG 33KT 3895 9036
WIND...HAIL 60MPH 1.00IN

$$

MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:57 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 3, 1:57 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
157 PM CDT MON MAY 3 2010

.DISCUSSION...
/157 PM CDT MON MAY 3 2010/

THUNDERSTORMS WILL CONTINUE TO DEVELOP AS SHORTWAVE INTERACTS WITH
AROUND 1000J/KG OF SURFACE BASED CAPE SOUTH OF AN OLD OUTFLOW
BOUNDARY LOCATED NORTH OF ST. LOUIS. SHOULD SEE THIS ACTIVITY WEAKEN
THIS EVENING WITH LOSS OF DIURNAL INSTABILITY.  SEVERE THUNDERSTORM
WATCH GOES UNTIL 8 PM CDT.

I STUCK TO A BLEND OF THE GFS/ECMWF FOR THE REST OF THE WEEK WITH
ANOTHER SHORTWAVE/COLD FRONT SET TO PASS THROUGH THE CWA ON
WEDNESDAY. MAINTAINED CHANCES FOR TSRA THURSDAY NIGHT AND FRIDAY
WITH A STRONGER SHORTWAVE/COLD FRONT MOVING ACROSS THE MIDWEST.

LOOKS LIKE A RELATIVELY COOL WEEKEND AHEAD AS HIGH PRESSURE BUILDS
ACROSS THE CENTRAL UNITED STATES. AFTERNOON HIGHS IN THE LOWER TO
MIDDLE 60S...AND OVERNIGHT LOWS IN THE LOWER 40S.

THE NEXT CHANCE OF RAIN IN THE EXTENDED WILL COME SUNDAY NIGHT AND
MONDAY WITH WARM ADVECTION.

CVKING

&&

.AVIATION...
/1226 PM CDT MON MAY 3 2010/

ISOLATED AREA OF SHRA AT KUIN WILL MOVE E OF THE TERMINAL SHORTLY
AFTER ISSUANCE...LEAVING AFTN CONVECTION AS THE PRIMARY CONCERN FOR
THIS SET OF TAFS. A CDNFT WAS MOVING SEWD THROUGH MO/IL AT 17Z WITH
INCREASING INSTABILITY AHEAD OF THE FNT DUE TO FULL MAY SUNSHINE AND
COLD AIR ADVECTION ALOFT AHEAD OF AN APPROACHING SHORTWAVE.
THUNDERSTORMS ARE EXPECTED TO DVLP SOUTHEAST OF THE FNT LATER THIS
AFTN BUT CONFIDENCE IN TSRA AT THE TERMINALS IS LOW. WINDS WILL
TURN WLY TO NWLY AFTER FROPA...BECOME LGT/VAR OVERNIGHT AS HIGH
PRESSURE BUILDS IN TO THE REGION...THEN INCREASE OUT OF THE S TO SW
WITH MORNING MIXING.

SPECIFICS FOR KSTL...TSRA/SHRA EXPECTED TO DVLP THIS AFTN AHEAD OF
AN APPROACHING CDFNT AROUND 21Z-01Z BUT LOW CONFIDENCE IN TSRA AT
THE TERMINAL PRECLUDES MORE THAN VCTS/CB IN THE TAFS ATTM. WILL
CONTINUE TO MONITOR AND AMEND AS NEEDED. OTHERWISE...PLEASE SEE
ABOVE DISCUSSION.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 3, 12:00 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 PM CDT MON MAY 3 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1200 PM CDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND THIS EVENING. SOME OF
THE STORMS WILL LIKELY BECOME SEVERE AND BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, May 3, 4:20 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             4 WNW FOLEY             39.07N  90.81W
05/03/2010  E1.00 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, May 3, 4:25 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             FOLEY                   39.05N  90.74W
05/03/2010  E1.75 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, May 3, 4:29 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
429 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             WINFIELD                39.00N  90.74W
05/03/2010  E0.25 INCH       LINCOLN            MO   TRAINED SPOTTER

&&

KANOFSKY
Local storm report, May 3, 4:32 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
432 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             FOLEY                   39.05N  90.74W
05/03/2010  E2.00 INCH       LINCOLN            MO   BROADCAST MEDIA

            HAIL IS COVERING THE GROUND

&&

TRUETT
Local storm report, May 3, 4:37 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             BATCHTOWN               39.03N  90.65W
05/03/2010  E1.25 INCH       CALHOUN            IL   PUBLIC

&&

TRUETT
Local storm report, May 3, 4:49 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
449 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             BRUSSELS                38.95N  90.59W
05/03/2010  E0.25 INCH       CALHOUN            IL   PUBLIC

&&

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:12 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph48 min
May 3, 2:22 PM CDTSevere Thunderstorm WarningLSXClinton, Monroe, Saint Clair, Washington38 min
May 3, 2:43 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair47 min
May 3, 2:58 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair, Washington47 min
May 3, 3:56 PM CDTSevere Thunderstorm WarningLSXCalhoun49 min
May 3, 4:07 PM CDTSevere Thunderstorm WarningLSXCalhoun38 min
May 3, 4:26 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Madison49 min
May 3, 5:09 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison51 min
May 3, 5:47 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Madison, Montgomery43 min
May 3, 5:51 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair, Washington39 min
May 3, 6:23 PM CDTSevere Thunderstorm WarningLSXFayette, Marion52 min
May 3, 6:28 PM CDTSevere Thunderstorm WarningLSXClinton, Washington47 min
May 3, 3:18 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Severe Thunderstorm Warnings in Missouri, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.